Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Columbia, SC

January 2, 2017Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jan 2, 2017, 10:52 PM EST for Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2017, 10:52 PM EST (03:52 UTC)
Expired
Jan 2, 2017, 11:45 PM EST
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS52 KCAE 030352
SVRCAE
GAC033-245-SCC003-011-030445-
/O.NEW.KCAE.SV.W.0001.170103T0352Z-170103T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1052 PM EST MON JAN 2 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  North central Burke County in east central Georgia...
  Eastern Richmond County in east central Georgia...
  Northwestern Barnwell County in central South Carolina...
  Southwestern Aiken County in central South Carolina...

* Until 1145 PM EST

* At 1051 PM EST, a severe thunderstorm was located 8 miles
  southwest of Jackson, or 12 miles south of Augusta, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Aiken, North Augusta, Clearwater, Belvedere, Savannah River Site,
  Augusta, New Ellenton, Jackson, Gloverville and Burnettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3319 8213 3357 8196 3364 8187 3342 8143
      3304 8190
TIME...MOT...LOC 0351Z 212DEG 37KT 3328 8193 

HAIL...<.75IN
WIND...60MPH
 
$$

RC/AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 10:01 PM EST, 51 minutes earlier.

Area forecast discussion, Jan 2, 10:01 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1001 PM EST Mon Jan 2 2017

.SYNOPSIS...
Widespread rain is expected through the overnight as a warm front
advances slowly north through the area. Isolated severe storms
may a threat late tonight. A cool front will cross the region
Tuesday afternoon with a stronger cold front moving through on
Wednesday. Well above normal temperatures are expected by mid
week. Another cool down will develop late in the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Rest of this evening: Wedge conditions will slowly break down
over the northern and central Midlands in the next few hours as a
warm front lifts back to the north. Areas of fog continue north of
the warm front with visibilities less than 1 mile in a few
locations. Latest regional composite radar indicting a large area
of showers with a few strong thunderstorms over much of northern
and central GA, moving generally to the NE. A isolated strong
storm may be possible before midnight mainly in the CSRA, but the
potential for severe storms will be greater late tonight.

Overnight: Ridge along the coast shifting to the east in response
to weak low moving from the lower Mississippi valley northeast to
the Tennessee valley. Low level flow more from the south and
increasing overnight...so warm front should lift north of the
area. Expect temperatures to rise slowly overnight toward morning.
Upper level flow increasing diffluent ahead of robust mid level
short wave trough. Continued isentropic lift and strong synoptic
lift supports categorical pops at times with numerous showers.
Data shows relatively strong 0-6km shear 30 to 40 knots and strong
0-1 km SR Helicity along with weak surface based instability
through the overnight as robust short wave trough moves through
the area around daybreak. Still looking at the potential for
severe weather primarily during the 09z-15z time frame Tuesday.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A vigorous shortwave trough will move through the forecast area
Tuesday morning but the energy appears to weaken some as it pushes
into the region. The warm front is forecast to be just north of
the area by 12Z Tuesday with a cold front approaching from the
west. Scattered lingering showers/thunderstorms will continue into
the early afternoon. Moisture will decrease from west to east with
precipitable water values dropping below an inch by mid afternoon.
Some clearing is expected with drier air moving into the area. The
cold front will shift off the coast by late afternoon. It will be
breezy on Tuesday and a lake wind advisory will likely be needed.
Drying and downslope flow will promote above normal temperatures
in the 70s on Tuesday. A reinforcing cold front will move through
the area on Wednesday but moisture will be limited so do not
expect any precipitation associated with the fropa. Highs in the
60s on Wednesday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Confidence in the long term period remains low given significant
model differences due to fast zonal flow with resulting timing
issues with central and eastern broad trough late in the period.
There is potential for wintry precipitation over the weekend but
details are limited at this time. Have put higher stock in the
12Z ECMWF as the GFS is more dependent upon the southern impulse
which has potential to get sheared out. Added a slight chance of
mixed precipitation late Friday night into early Saturday as the
ECMWF develops an area of surface low pressure along the western
Gulf and shifts it northeastward. The ECMWF shows the moisture
shifting east by 12Z Saturday. The 12Z GFS brings the moisture in
later on Saturday and keeps the moisture around into Sunday.
Confidence is high for below normal temperatures late in the
period.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
High confidence for widespread IFR/LIFR conditions through
Tuesday morning.

A stationary front draped across the southern Midlands will lift
north as a warm front overnight. Abundant moisture over the area
combined with frontal lift and weak upper disturbances will keep
widespread clouds and the periods of showers over the area through
Tuesday morning. IFR/LIFR conditions will be prevalent. The cold
front will cross around 12Z, and there should be improved
conditions after 18Z.

Another concern will be late tonight as instability moves into
the terminals with thunderstorms possible. Confidence in timing
and coverage in regard to thunderstorms remains low so have not
included mention in TAFs attm.

Light northerly winds on the north side of the front will persist
this evening, becoming southerly by 09Z as the frontal boundary
lifts north. Southwest winds increasing to 10 to 15 knots with
gusts around 20 knots after 15Z and lasting through 03/21Z.

EXTENDED AVIATION OUTLOOK...Cig/vsbys restrictions possible
Friday night and Saturday as another low pressure system crosses
the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jan 2, 2:06 PM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EST MON JAN 2 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
206 PM EST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF PRODUCING
DAMAGING WINDS. A BRIEF ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON ON
TUESDAY WILL BE CAPABLE OF DAMAGING WINDS...AND PERHAPS A BRIEF
AND ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 2, 10:12 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
1012 PM EST Mon Jan 2 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
030615-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of...Lincolnton...Thomson...Martinez...
Evans...Hephzibah...Waynesboro...Lancaster...Elgin...
Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry...
Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield...
Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia...
Cayce...Lexington...Red Bank...Oak Grove...Columbia...
Bishopville...Aiken...North Augusta...Sumter...Barnwell...
Williston...Blackville...Orangeburg...Brookdale...St. Matthews...
Manning...Summerton...Bamberg...Denmark
1012 PM EST Mon Jan 2 2017

...Areas of fog will continue across the area for the next few hours...

A warm front was situated near the Lowcountry late this evening.
North and west of this front, areas of fog continue dropping
visibilities less than 1 mile in many locations. The fog should
begin to dissipate during the early morning hours as the warm
front lifts to the north and as precipitation begins to move in
from the west. Persons should use extra caution when driving into
areas of fog, including slowing down and using low-beam
headlights.
Special weather statement, Jan 2, 10:20 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
1020 PM EST Mon Jan 2 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
030630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of...Lincolnton...Thomson...Martinez...
Evans...Hephzibah...Waynesboro...Lancaster...Elgin...
Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry...
Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield...
Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia...
Cayce...Lexington...Red Bank...Oak Grove...Columbia...
Bishopville...Aiken...North Augusta...Sumter...Barnwell...
Williston...Blackville...Orangeburg...Brookdale...St. Matthews...
Manning...Summerton...Bamberg...Denmark
1020 PM EST Mon Jan 2 2017

...AREAS OF FOG WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW
HOURS...

A WARM FRONT WAS SITUATED NEAR THE LOWCOUNTRY LATE THIS EVENING.
NORTH AND WEST OF THE FRONT...AREAS OF FOG CONTINUE TO DROP
VISIBILITIES LESS THAN 1 MILE IN MANY LOCATIONS. THE FOG SHOULD BE
BEGIN TO DISSIPATE DURING THE EARLY MORNING HOURS AS THE WARM
FRONT LIFTS TO THE NORTH AND AS PRECIPITATION BEGINS TO MOVE IN
FROM THE WEST. PERSONS SHOULD USE EXTRA CAUTION WHEN DRIVING INTO
AREAS OF FOG...INCLUDING SLOWING DOWN AND USING LOW-BEAM
HEADLIGHTS.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 11:02 PM ESTTornado WarningCAEAiken, Barnwell43 min
Jan 3, 12:54 AM ESTSpecial Weather StatementCAEAiken, Barnwell, Lexington66 min
Jan 3, 1:39 AM ESTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg, Richland, Sumter66 min
Jan 3, 1:48 AM ESTAreal Flood AdvisoryCAECalhoun, Fairfield, Lexington, Newberry, Richland, Saluda117 min
Jan 3, 1:58 AM ESTAreal Flood AdvisoryCAEAiken, Lexington, Orangeburg2 hr
Jan 3, 2:51 AM ESTSpecial Weather StatementCAEChesterfield, Clarendon, Kershaw, Lancaster, Lee, Sumter39 min
Jan 3, 5:38 AM ESTAreal Flood AdvisoryCAEAiken, Calhoun, Edgefield, Lexington, McCormick, Orangeburg and 2 more112 min
Jan 3, 11:18 AM ESTRiver Flood WarningCAEOrangeburg7 days
Jan 2, 11:12 PM ESTFlash Flood WatchCAEBurke, Columbia, Lincoln, McDuffie, Richmond9 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.